Oklahoma, 2010

Excessive Heat in Oklahoma, August 1 to 6, 2010

August 1 to 6, 2010 · NWS TSA · 5 events in 5 counties and zones

A strong subtropical high pressure system reestablished itself over the south central United States during the end of July and this pattern persisted through the first several days of August. Exceptionally hot weather was the result with above normal daytime temperatures of 101 to 106 degrees, which combined with high humidity resulted in 110 to 115 degree heat index values.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
34
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical high pressure system reestablished itself over the south central United States during the end of July and this pattern persisted through the first several days of August. Exceptionally hot weather was the result with above normal daytime temperatures of 101 to 106 degrees, which combined with high humidity resulted in 110 to 115 degree heat index values. Little relief was felt at night as temperatures only fell to near 80 degrees during the overnight hours. The overnight low temperature recorded at the Tulsa International Airport the morning of August 3rd and 4th was 85 and 83 degrees, respectively, which are both usually warm even for northeastern Oklahoma in the summertime. At least 34 people were treated for heat-related illness in Tulsa during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT SAT JUL 31 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

CONVECTIVE REMAINS IN THE FORM OF SOME CIRRUS OR A
PATCH OF MID CLOUD WILL BE ACROSS THE AREA TONIGHT.

HIGHER SURFACE DEW POINTS SAGGING INTO THE AREA WITH
A WEAK WIND-SHIFT LINE HAS ALREADY RESULTED IN SOME
SMALL TEMPERATURE AND DEW POINT SPREADS AROUND KFYV
AND THIS COULD RESULT IN SOME MINOR VISIBILITY
RESTRICTIONS LATE TONIGHT AND EARLY SUNDAY...BUT
NOT LOWER THAN 4SM IS EXPECTED AT OR AROUND KXNA OR
KFYV.

A NORMAL CUMULUS CYCLE IS EXPECTED SUNDAY.  THE
COMBINATION OF THE TERRAIN AND HIGHER LOW-LEVEL
MOISTURE WITH THE OLD BOUNDARY SHOULD HELP TO
FORM A STORM OR TWO IN WESTERN ARKANSAS.  HAVE
ADDED A SMALL PROBABILITY OF A THUNDERSTORM FOR
KFYV FOR TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT SAT JUL 31 2010/

..UPDATE...

DISCUSSION...
A WEAK EAST WEST FRONTAL BOUNDARY IS DRIFTING SOUTHWARD THROUGH
THE AREA THIS EVENING. IT HAS HELPED TO IGNITE ISOLATED SHOWERS INCLUDING
A COUPLE OF LIGHTNING STRIKES THROUGHOUT THE EVENING. CURRENTLY HAVE
MINIMAL POPS ACROSS THE ENTIRE REGION THROUGH 6Z TO COVER OCCASIONAL
SHOWER ACTIVITY. BASED UPON COMPARISONS OF TEMPERATURES AND
DEWPOINTS FROM LAST NIGHT... HAVE RAISED OVERNIGHT MINIMUM
TEMPERATURES A COUPLE OF DEGREES. NO OTHER CHANGES TO THE FORECAST
WERE NECESSARY. UPDATED PRODUCTS HAVE BEEN SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ060-OKZ061-
     OKZ067-OKZ070-OKZ072.

     HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ068-OKZ069-OKZ071-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...08
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Jul 31, 11:05 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1205 AM CDT SUN AUG 1 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1205 AM CDT SUN AUG 1 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
OVERNIGHT LOW TEMPERATURES ARE FORECAST TO REMAIN WELL ABOVE
NORMAL...OFFERING LITTLE RELIEF FROM THE ONGOING HEATWAVE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE HEATWAVE WILL CONTINUE. AFTERNOON HEAT INDICES BETWEEN 105 TO
110 DEGREES ARE EXPECTED THROUGH AT LEAST THE EARLY PART OF NEXT
WEEK AS A STRONG UPPER RIDGE CONTINUES TO BUILD OVER THE REGION.
ADDITIONAL WARNINGS AND ADVISORIES MAY BE NEEDED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT FOR
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. HEAT STRESS IMPACTS
ARE EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. RESPONSE TO HEAT
RELATED IMPACTS SHOULD BE ANTICIPATED BY LOCAL AUTHORITIES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
August 1, 12:00 AM CST to August 4, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
34 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 1, 12:00 AM CST to August 4, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 1, 12:00 AM CST to August 4, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 1, 12:00 AM CST to August 5, 2:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 1, 12:00 AM CST to August 6, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258477, 258478, 258479, 258480, 258481.